Strongyloides colitis is a severe form of strongyloidiasis that carries a high mortality rate if untreated. There is an overlapping clinical presentation between Strongyloides colitis and Crohn’s disease. Here, we present a case of a patient who was diagnosed with Crohn’s disease and was treated with immunosuppressant therapy which resulted in a poor outcome.
A middle-aged, native African male presented with diarrhea, abdominal pain, and weight loss. Colonoscopy showed some patchy inflammation in the caecum, which on biopsy was suggestive of Crohn’s disease. He had a short course of steroids before being admitted to an emergency with abdominal pain, diarrhea, malnutrition, and severe weight loss. Initial conservative treatment failed, and he became acutely unwell and septic with peritonitis. Laparotomy was carried out, which showed mild inflammation in the terminal ileum, which was not resected. Postoperatively, the patient became comatose and went into multi-organ dysfunction. He failed to progress, and a further laparotomy and subtotal colectomy were performed on the 12th postoperative day. His multi-organ failure progressed, and he succumbed to death 4 days later.
Strongyloides stercoralis is a parasite causing an enteric infection in animals and humans. Strongyloidiasis in immunocompetent individuals is usually an indolent disease. However, in immunocompromised individuals, it can cause hyperinfective syndrome. Patients with strongyloid colitis should undergo colonoscopy and biopsy where acute inflammation with eosinophilic infiltrates indicates parasitic infiltration of the colonic wall. Surgery is generally not indicated, and any surgical intervention with misdiagnosis of a flare-up of IBD can be very detrimental to the patient.
Strongyloid colitis can very harmfully mimic Crohn’s colitis, and the use of steroids and immunosuppressants can disseminate parasitic infection. Hyperinfection syndrome can lead to sepsis, organ dysfunction, and comma. Disseminated infection carries a high mortality.